Tapering Pain Medications
Dear Dr. Mahler:
I am 72 yrs old. I have been on fentanyl and Norco for approx. 10 years for pain. I was born with a degenerative hip disease, had back surgery and was given this to help relieve pain. I was not told consequences of this. Now my Dr. Is lowering my dosage. I have been diagnosed with COPD had several bouts of breathing exacerbations-I now use Spiriva and it has helped until they lowered my RXs.
My question is, Could withdrawals cause my COPD to flare up? I seem to be having breathing trouble again. Appreciate any info you can give me. Thank you.
Anthony from Jackson, MS
Both fentanyl and Norco (contains hydrocodone) are pain medications. They are called opioids that act on receptors in the body to relieve pain. Opioids include opiates, an older term that refers to such drugs derived from opium, including morphine, and semi-synthetic and synthetic drugs, such as hydrocodone, oxycodone, and fentanyl.
It appears that you are taking two similar pain medications for your chronic pain. So, it seems reasonable to reduce and hopefully stop one of these two medications.
In addition, opioids relieve breathing difficulty and are used in palliative care for persistent shortness of breath. So, it is possible that reducing your dose of either fentanyl or Norco is causing you some breathing difficulty rather than an actual exacerbation or flare-up.
You mentioned that you are taking Spiriva for COPD. This medication is a long-acting muscarinic antagonist. I suggest that you talk to you doctor and ask about adding a long-acting beta-agonist to Spiriva. This should open your airways even more and make it easier to breathe.
At the present time, there are four approved LABA/LAMA combinations in a single inhaler. However, only two of these – Anoro Ellipta and Stiolto Respimat – are currently available for use in the US.
Since you are currently using Spiriva (which is one of the two medications in Stiolto), it is quite reasonable for your doctor to stop Spiriva and to start Stiolto. You can also use albuterol inhaler as needed for quick relief of any shortness of breath.
Donald A. Mahler, M.D.